Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Duluth, MN

July 31, 2002Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 31, 2002, 9:35 AM CDT for Douglas County, Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 9:35 AM CDT (14:35 UTC)
Expired
Jul 31, 2002, 10:15 AM CDT
In force
40 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Douglas County, WI

The radar

The Duluth radar (KDLH), 36 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 10:00 AM CDTThunderstorm Wind 55 ESuperior, WI
Jul 31, 10:03 AM CDTThunderstorm Wind 55 EBlueberry, WITrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS53 KDLH 311435
SVRDLH
WIC031-311515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
932 AM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN NORTHWEST WISCONSIN

* UNTIL 1015 AM CDT

* AT 932 AM A SKYWARN SPOTTER REPORTED QUARTER SIZED HAIL FROM
  A SEVERE THUNDERSTORM 5 MILES SOUTH OF SUPERIOR...MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWTHORNE AROUND 940 AM...
  POPLAR AROUND 945 AM...
  LAKE NEBAGAMON AROUND 950 AM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

& 

LAT...LON 4665 9228 4637 9228 4636 9157 4673 9157

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 AM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 2:30 AM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 AM CDT WED JUL 31 2002

THE OBVIOUS FCST PROB IS THE LIKELIHOOD OF SVR TSTMS TDA AND THIS
EVE. ALL SVR PARAMS STRONGLY SUPPORT THE HIGH RISK FOR OUR CWA
ISSUED BY SPC. SEE LATEST SWODY1 FOR A THOROUGH DISC. CURRENT ZFP
HAS THE SITUATION PRETTY WELL COVERED...BUT WILL HAVE TO ADD SOME
DEFINITION TO THE TIMING AND ALSO ADD MENTION OF SVR TO ALL GROUPS.
ATMOS INITIALLY CAPPED...SO MAIN ACTION SHOULD NOT COME UNTIL AFT
THE NOON HOUR AS CFNT APPROACHES WRN MN AND SFC HTG...ISENT
LIFT...AND LOLVL MSTR ADVCTN ARE MAXIMIZED. ALL MODELS DID WELL IN
DEPICTING DIFFERENT AREAS OF CURRENT TSTM ACTIVITY...BUT AVN SEEMED
TO DO BEST OVERALL...AND WILL USE A BLEND OF AVN AND ETA FOR GENERAL
TIMING. ACTIVITY DIMINISHES RAPIDLY AFT 06Z TNGT AS CFNT PASSES AND
DRY/COLD ADVCTN COMMENCES. UPR TROF TAKES MOST OF THU TO PASS...BUT
BY THEN LOWER LEVELS HAVE DRIED OUT AS SFC RIDGE AND SUBSIDENCE
DOMINATE. PCLDY SHOULD SUFFICE...ALONG WITH THE CURRENT BREEZY
WORDING WITH 35KT 850MB WNDS AND CAA. MID-UPR 80S FOR TDA IN CURRENT
ZONES STILL LOOK CONSISTENT WITH MOS GUIDANCE...WAA REGIME...AND
INITIAL SUNSHINE. COOL-DOWN FOR THU ALSO WELL DEPICTED. TEMPS WILL
NEED LITTLE OR NO UPDATING.

.DLH...NONE.

ERF

In the hours before

Special weather statement, Jul 31, 5:00 AM CDT, 4 hours 35 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
500 AM CDT WED JUL 31 2002

...MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHLAND...

HAZARD...
LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND TORNADOES.

DISCUSSION...
AN UPPER LEVEL LOW PRESSSURE TROUGH WILL COMBINE WITH A SURFACE LOW
PRESSURE AREA TO DEVELOP THUNDERSTORMS ACROSS NORTHEASTERN MINNESOTA
AND NORTHWESTERN WISCONSIN THIS AFTERNOON AND EVENING. DUE TO THE
STRENGTH OF THE LOW PRESSURE AREA AND PLENTY OF LOW LEVEL
MOISTURE...MANY OF THE THUNDERSTORMS WILL BECOME SEVERE.

SOME OF THE CITIES IN THE HIGH RISK AREA ARE...
DULUTH...SUPERIOR...HIBBING...VIRGINIA...GRAND RAPIDS...GRAND
MARAIS..AND GRAND PORTAGE IN NORTHEASTERN MINNESOTA...AND
BAYFIELD..ASHLAND...AND IRONWOOD IN NORTHWESTERN WISCONSIN.

SOME OF THE CITIES IN THE MODERATE RISK AREA ARE
BRAINERD...AITKIN...PINE CITY...AND INTERNATIONAL FALLS IN
NORTHEASTERN MINNESOTA...AND SPOONER...HAYWARD...AND PARK FALLS IN
NORTHWESTERN WISCONSIN.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 200
PM.

.END

STEWART
Special weather statement, Jul 31, 8:30 AM CDT, 1 hour 5 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-312000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
830 AM CDT WED JUL 31 2002

...SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHLAND TODAY...

HAZARD...
LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND ISOLATED TORNADOES.

DISCUSSION...
AN UPPER LEVEL LOW PRESSSURE AREA WILL COMBINE WITH A SURFACE LOW
PRESSURE AREA TO INCREASE THUNDERSTORM DEVELOPMENT AND INTENSITY
ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THIS
MORNING THROUGH THIS EVENING. DUE TO THE STRENGTH OF THE LOW
PRESSURE AREA AND PLENTY OF LOW LEVEL MOISTURE...MANY OF THE
THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL OVER ONE INCH IN
DIAMETER AND DAMAGING WINDS OVER 60 MILES AN HOUR. SUPERCELLS WITH
TORNADOES ARE ALSO POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.

THE MODERATE RISK AREA INCLDUES CROW WING...AITKIN...PINE...AND
CARLTON COUNTIES IN MINNESOTA AND MOST OF NORTWESTERN WISCONSIN.
SOME OF THE CITIES IN THE MODERATE RISK AREA INCLUDE
BRAINERD...HINCKLEY...AITKIN...GRANTSBURG...HAYWARD...ASHLAND...AND
PARK FALLS. THE REMAINDER OF NORTHEASTERN MINNESOTA IS IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION HAS BEEN REQUESTED FOR PARTS OF
NORTHEASTERN MINNESOTA AND WILL LIKELY BE NEEDED FOR THE REMAINDER
OF THE NORTHLAND THIS MORNING AND AFTERNOON.

.END

CHRISTENSON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:48 PM CDTSevere Thunderstorm WarningDLHAshland, Iron57 min
Jul 31, 10:07 AM CDTSevere Thunderstorm WarningDLHAshland, Bayfield53 min
Jul 31, 10:36 AM CDTSevere Thunderstorm WarningDLHIron39 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.